Heavy Snow, Pocahontas
- When
- February 2, 11:00 PM EST to February 3, 8:00 AM EST
- Where
- Pocahontas forecast zone
- Reported by
- TRAINED SPOTTER
A southeast low level flow kept the atmosphere just cold enough for snow in the upper Greenbrier Valley. A snow accumulation of 6 to 8 inches was common across the county.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A southeast low level flow kept the atmosphere just cold enough for snow in the upper Greenbrier Valley. A snow accumulation of 6 to 8 inches was common across the county. Snowshoe had a 9 inch accumulation, with their total snow depth going from 12 inches to 21 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 2, 9:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 900 PM EST MON FEB 2 2004 .UPDATE...EVENING UPDATE. && .DISCUSSION... 900 PM EST MON FEB 2 2004 WILL INCREASE MINIMUM TEMPERATURE TONIGHT A FEW DEGREEES IN SOUTHWESTERN COUNTIES INCLUDING NORTHEAST KENTUCKY. DEW POINTS AND SATURATION SHOULD MEET IN THE 35 TO 40 DEGREE RANGE. EVEN THOUGH SURFACE TEMP WILL REMAIN ABOVE 32 IN CKB VCNTY...PLUS PERRY/MORGAN COUNTIES...WILL MENTION ISOLATED POCKETS OF FREEZING RAIN DUE TO COLD SURFACES. NO CHANGES TO WARNINGS AND ADVISORIES AT THIS TIME. MAIN ICE FOR OUR 49 COUNTIES OF RESPONSIBILITY IS EXPECTED TO BE IN POCAHONTAS COUNTY. FOR RANDOLPH COUNTY...STRESSED AREA E OF EKN AND E OF THE TYGART RIVER VALLEY...SUCH AS HARMAN AND GLADY VICINITY. KTB && .PREVIOUS DISCUSSION... 315 PM EST MON FEB 2 2004 THROUGH TUESDAY... WILL CONTINUE WINTER WEATHER WARNINGS AND ADVISORIES FOR TONIGHT INTO TUESDAY MORNING. LATEST SURFACE ANALYSIS AND RADAR DATA INDICATES THE LEADING EDGE OF THE RAIN HAS MOVED INTO SOUTHERN PORTIONS OF THE FORECAST AREA. THIS PRECIPITATION SHOULD CONTINUE TO MOVE OFF TO THE NORTHEAST AS THE LOW PRESSURE SYSTEM OVER THE MID-MISSISSIPPI VALLEY PUSHES INTO THE GREAT LAKES LATE TONIGHT. TEMPERATURES ACROSS MOST OF THE AREA HAVE WARMED ABOVE FREEZING.... EVEN ACROSS THE WARNING AND ADVISORY AREAS. HOWEVER...AIRMASS IS QUITE DRY SO EVAPORATIVE COOLING SHOULD RESULT IN TEMPERATURES FALLING BELOW FREEZING ACROSS PORTIONS OF RANDOLPH...POCAHONTAS... FAYETTE AND RALEIGH COUNTIES AS THE PRECIPITATION PUSHES INTO THOSE COUNTIES. BEST CHANCE OF ANY ICE ACCUMULATIONS WILL BE IN THE DEEPER VALLEYS OF THESE COUNTIES...AND ACROSS THE EASTERN SLOPES OF FAYETTE/RALEIGH COUNTIES. ICE THREAT SHOULD DIMINISH TUESDAY MORNING AS LOW-LEVEL TEMPERATURES WARM ABOVE FREEZING. HOWEVER...COLD AIR ALOFT WILL BEGIN TO FILTER IN FROM THE WEST BY TUESDAY AFTERNOON...WHICH WILL ALLOW THE LIQUID PRECIPITATION TO CHANGE OVER TO SNOW. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED TUESDAY AFTERNOON. TUESDAY NIGHT THROUGH THURSDAY NIGHT... SNOW SHOWERS LINGER THROUGH TUESDAY NIGHT AS COLD ADVECTION AT H850 CONTINUES ALONG WITH AMPLE LOW LEVEL MOISTURE. PASSAGE OF H850 THERMAL TROUGH WILL BRING A QUICK END TO -SHSN AS WINDS APPEAR TOO WESTERLY TO SUSTAIN UPSLOPE FLOW. A FEW FLURRIES MAY LINGER INTO WEDNESDAY MORNING ACROSS THE NORTHERN MOUNTAINS. LOW LEVEL MOISTURE WANES...BUT SOME MID/HI CLOUDS WILL ALREADY BE MOVING IN FROM NEXT SYSTEM. THUS...PARTLY SUNNY SKIES ARE FORECAST WEDNESDAY AFTERNOON. GENERALLY STAYED CLOSE TO MAV MOS FIRST TWO PERIODS. NEXT SYSTEM POISED TO AFFECT REGION WEDNESDAY NIGHT ON. MAIN SURFACE LOW TRACK WILL REMAIN SOUTH OF OUR AREA...WITH SE FLOW AHEAD OF IT. THIS FLOW WILL SUPPRESS PRECIP IN USUAL DOWNSLOPE SHADOW AREA WEDNESDAY NIGHT...WHILE AREAS TO THE WEST MAY SEE A BIT OF LIGHT SNOW AT PRECIP ONSET. WARMER AIR SURGES IN AT H850 OVER COLDER SURFACE AIR...CAUSING SOME MIXED PRECIP THURSDAY MORNING INTO EARLY AFTERNOON. NOT ANTICIPATING A HUGE ICING EVENT HERE...QPF IS NOT IMPRESSIVE. WITH STRONG SW FLOW CONTINUING...AND NO STRONG ARCTIC HIGH TO PUSH OUT...EXPECT SURFACE COLD AIR TO SCOUR OUT ENOUGH TO TURN MOST PRECIP TO RAIN THURSDAY AFTERNOON...CONTINUING THROUGH THURSDAY NIGHT. TRIED TO STAY CLOSE TO MOS FOR THURSDAY HIGHS...AND GO ABOVE WEDNESDAY AND THURSDAY NIGHTS WITH SW FLOW AND CLOUDS. FRIDAY THROUGH MONDAY... GFS A LITTLE FAST PULLING OUT THE LOW SO HAVE KEPT CHANCE PRECIPITATION WITH WRAP AROUND THROUGH SATURDAY. ON FRIDAY THE STRONG SOUTHWEST FLOW WITH TROUGH TO THE WEST IS EXPECTED TO KEEP TEMPERATURES WARM ENOUGH TO MEAN RAIN UNTIL THE FRONT PASSES LATER FRIDAY NIGHT. DO NOT EXPECT MUCH IN THE WAY OF FREEZING RAIN ALONG EAST SLOPES THIS TIME AS THERE IS NOT AS STRONG OF A HIGH OVER THE NORTHEAST. AFTER THAT...DO NOT BRING IN PRECIPITATION UNTIL AFTER MONDAY AS WAVE APPROACHING IS BOTH WEAK AND STILL WELL WEST. JSH/CL/AAR && .AVIATION... 630 PM EST MON FEB 2 2004 DESPITE RAIN...WILL TRY TO HOLD ONTO HIGHER CEILING CRW-CKB CORRIDOR LONGER OVERNIGHT WITH DOWNSLOPE. WILL HAVE A PERIOD OF MINIMUM FZRA AT BKW OVERNIGHT BEFORE SATURATION. CONSIDERING THE COLD GROUND...MAY BE SOME FZRA AT EKN EVEN THOUGH THE AIR TEMP WILL LIKELY REMAIN 32. HARD TO FIGURE SURFACE VISIBILITY 06-15Z WITH COLD GROUND INTERACTS WITH MOIST AIR. WILL BRING WIND SHIFT TO SW-W DURG THE 15-19Z PERIOD TUESDAY...SOME OF THE LOWER CEILINGS IN WRN LOWLANDS SHOULD BE NEAR AND IN WAKE OF THAT WIND SHIFT...BEFORE A LIFTING GRADUALLY TOWARD END PD. KTB && .RLX WATCHES/WARNINGS/ADVISORIES... WV...WINTER STORM WARNING 7 PM TODAY UNTIL 11 AM TUESDAY FOR ZONES WVZ046>047. WINTER WEATHER ADVISORY FROM 7 PM TODAY UNTIL 11 AM TUESDAY FOR ZONES WVZ035>036. VA...NONE. KY...NONE. OH...NONE. && KTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 510 AM EST MON FEB 2 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-021500- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 510 AM EST MON FEB 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A SIGNIFICANT ICE STORM IS FORECAST OVER PORTIONS OF RANDOLPH AND POCAHONTAS COUNTIES STARTING THIS EVENING AND CONTINUING INTO TUESDAY MORNING. ICE ACCRETION EQUAL TO OR GREATER THAN A QUARTER INCH MAY FALL BEFORE PRECIPITATION SWITCHES TO SNOW TUESDAY AFTERNOON. A SMALLER ICE EVENT IS FORECAST ACROSS THE CENTRAL WEST VIRGINIA MOUNTAINS. * WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS * * WINTER WEATHER ADVISORY....SEE WWUS41 KRLX - WSWRLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... OTHER THAN THE TAIL END OF THE ICE EVENT TUESDAY MORNING...NO HAZARDOUS WEATHER IS EXPECTED. * WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS * * WINTER WEATHER ADVISORY....SEE WWUS41 KRLX - WSWRLX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 748 PM EST MON FEB 2 2004 WVZ035-036-030140- FAYETTE WV-RALEIGH WV- INCLUDING THE CITIES OF...BECKLEY AND FAYETTEVILLE 748 PM EST MON FEB 2 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR FAYETTE AND RALEIGH COUNTIES. THE WINTER WEATHER ADVISORY CONTINUES OVERNIGHT FOR POCKETS OF FREEZING RAIN. THE MOST PRONE AREAS IN RALEIGH COUNTY WOULD BE FROM THE TURNPIKE CORRIDOR...ON EAST. IN FAYETTE COUNTY...THE MOST LIKELY AREAS TO SEE SOME FREEZING RAIN WOULD BE FROM THE ROUTE 19 CORRIDOR ON EAST. SO...IF YOU ARE OUT DRIVING OR WALKING IN THESE AREAS TONIGHT...DO NOT ASSUME UNTREATED SURFACES ARE JUST WET...THEY COULD BE ICY. KTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 933 PM EST MON FEB 2 2004 WVZ011-020-031-032-039-040-030400- BARBOUR WV-DODDRIDGE WV-HARRISON WV-TAYLOR WV-TYLER WV-UPSHUR WV- INCLUDING THE CITIES OF...BUCKHANNON...CLARKSBURG...EDEN...GRAFTON... MIDDLEBOURNE...PHILIPPI AND WEST UNION 933 PM EST MON FEB 2 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR TYLER...DODDRIDGE...HARRISON...TAYLOR...BARBOUR... AND UPSHUR COUNTIES. NO SEVERE OR WIDESPREAD ICING IS EXPECTED OVERNIGHT. HOWEVER...SOME SURFACES...SUCH AS OLD SNOW OR ICE COVER AND METAL OBJECTS...MAY CAUSE SOME FREEZING RAIN IN ISOLATED AREAS...SUCH AS RURAL HOLLOWS. ALSO...OVERNIGHT...WATCH OUT FOR PONDING OF WATER ON ROADS AND WALKWAYS FROM THE RAINFALL. NORMAL RUNOFF CHANNELS... CULVERTS...OR DRAINS...MAY BE BLOCKED BY LEFTOVER SNOW AND ICE. KTB
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381979.